Kentucky, 2009

Flooding in Kentucky, February 1 to 3, 2009

February 1 to 3, 2009 · NWS LMK · 2 events in 1 county or zone

Runoff from ice and snow at the end of January followed by rain resulted in minor flooding along the Green River near Rochester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Runoff from ice and snow at the end of January followed by rain resulted in minor flooding along the Green River near Rochester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 31, 11:09 PM CST, 51 minutes earlier.

Area forecast discussion, Jan 31, 11:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1209 AM EST SUN FEB 1 2009

.SHORT TERM (TONIGHT AND SUNDAY)...

STRONG WARM AIR ADVECTION WILL CONTINUE ACROSS THE LOWER OHIO VALLEY
TONIGHT AND SUNDAY AHEAD OF AN APPROACHING COLD FRONT. GOOD MIXING
THIS AFTERNOON HAS ALLOWED SKIES TO REMAIN CLEAR BUT I AM LOOKING
FOR A LOW STRATUS DECK TO DEVELOP UNDER THE INVERSION TONIGHT ACROSS
THE FORECAST AREA WHERE SNOW AND ICE ARE STILL ON THE GROUND. WILL
KEEP SKIES CLEAR ACROSS THE SOUTH. THE LOW LEVEL WINDS REALLY CRANK
UP TONIGHT WITH WINDS ABOVE 40KTS AT 2K FT. SURFACE WINDS SHOULD
REMAIN AROUND 10 KTS. WARM AIR ADVECTION OVERNIGHT WILL SERVE TO
HOLD TEMPERATURES UP WITH READINGS IN MOST LOCATIONS AROUND THE
FREEZING MARK.

I EXPECT THE LOW CLOUDS WILL DISSIPATE SUNDAY MORNING AS
TEMPERATURES QUICKLY WARM WELL ABOVE 32 DEGREES. WE WILL HOLD
TEMPERATURES WELL BELOW GUIDANCE VALUES OVER THE NORTH SUNDAY BUT
STILL READINGS THERE SHOULD WARM INTO THE MID 40S WITH MID 50S
EXPECTED ACROSS THE SOUTH. A DRY COLD FRONT WILL SWEEP ACROSS THE
REGION LATE IN THE DAY.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

SUNDAY NIGHT-MONDAY...

WELL OUR POTENTIAL WINTER STORM WILL BECOME ONE FOR THE NEW ENGLAND
STATES...AND WILL BARELY SCRAPE OUR SERN CWA. A SFC LOW WILL DEEPEN
OVER THE GULF AND RIDE UP THE EAST COAST. ON THE BACK SIDE OF THE
LOW...A WEAK DEFORMATION ZONE SETS UP SUNDAY NIGHT-MONDAY MORNING
MAINLY ACROSS OUR ERN CWA. THIS WOULD BE A LIGHT RAIN/SNOW MIX THEN
ALL SNOW IF IT EVEN REACHES BACK AS FAR WEST AS OUR CWA...BUT WILL
HOLD ONTO SLIGHT TO LOW CHC POPS AND LITTLE TO NO ACCUMULATIONS.

MONDAY NIGHT-WEDNESDAY NIGHT...

LARGE TRAILING UPPER TROUGH WILL DIVE DOWN ACROSS THE ERN HALF OF
THE U.S. AND WILL DOMINATE OUR WEATHER DURING THIS TIME FRAME UNDER
A COLD NORTHWEST FLOW. UNDER THIS COLD NW FLOW...SCATTERED SNOW
SHOWERS LOOK POSSIBLE ON AND OFF THROUGH TUESDAY NIGHT...WITH THE
BEST CHANCE BEING ACROSS THE NERN CWA ON TUESDAY. MAY ACTUALLY GET
LIGHT ACCUMULATIONS FROM THESE ON AND OFF AGAIN SNOW SHOWERS BY LATE
TUESDAY NIGHT. ACCUMULATIONS WOULD BE SIMILAR TO FRIDAY WHERE A
LIGHT DUSTING TO AROUND AN INCH AND A HALF OF SNOW FELL. BUT SINCE
THIS WILL BE OVER THE SPAN OF 36 HOURS...DO NOT SEE ANY MAJOR
HAZARDS OTHER THAN THE INCONVENIENCE OF SLICK ROADWAYS AND REDUCED
VSBYS FROM THE SNOW. WILL GO A FEW DEGREES BELOW MOS GUIDANCE FOR
HIGHS AND LOWS OVER THE NERN/ERN CWA DURING THIS TIME PERIOD BANKING
ON A BIT OF ADDITIONAL SNOW COVER. WILL CARRY THE HIGHEST POPS
TUESDAY ACROSS THE ERN/NERN CWA.

THURSDAY-SATURDAY...

A PATTERN CHANGE WILL TAKE PLACE LATE NEXT WEEK...WITH NORTHWEST
FLOW CHANGING INTO A MAINLY ZONAL FLOW BY FRIDAY AND SATURDAY.
THURSDAY WILL BE DRY IN THIS TRANSITION AS HIGH PRESSURE OVER THE
PLAINS PUSHES INTO THE REGION.

THE EURO AND GFS DIFFER FOR FRIDAY AND SATURDAY A BIT. GFS PUSHES
THE SFC HIGH EASTWARD...ALLOWING A CENTRAL PLAINS LOW TO MOVE TOWARD
THE REGION BY SATURDAY MORNING. GFS HAS BEEN CONSISTENT IN THE PAST
THREE MODEL RUNS IN GENERATING QPF FOR OUR CWA WITH THIS LOW.
HOWEVER...THE EURO HAS A MORE AMPLIFIED PATTERN FROM THE DEEPER LOW
OFF THE SWRN CONUS...AND TAKES THE CENTRAL PLAINS LOW UP TO THE
UPPER GREAT LAKES...KEEPING US DRY THROUGH SATURDAY. A FEW GFS
ENSEMBLE MEMBERS HINT AT A LITTLE QPF MAINLY ACROSS THE NRN OR WRN
CWA...SO WILL INSERT SLIGHT CHC POPS INTO GRIDS FOR SAT/SAT NIGHT.
&&

.AVIATION (06Z TAFS)...

WIND WILL BE THE MAIN AVIATION CONCERN DURING THE OVERNIGHT HOURS.
AS A COLD FRONT APPROACHES FROM THE NORTHWEST AND THE PRESSURE
GRADIENT REMAINS TIGHT BETWEEN IT AND HIGH PRESSURE OFF THE
SOUTHEAST COAST WE CAN EXPECT SSW WINDS OF 10 TO 15 KNOTS. A LOW
LEVEL JET WILL CREATE LLWS WITH WIND SPEEDS OF 35 TO 45KT 2000 FEET
OFF THE SURFACE. MODELS ARE ACTUALLY PAINTING STRONGER WINDS THAN
THAT...BUT THEY WERE INITIALIZING TOO STRONG COMPARED TO KLVX VWP
DATA SO THE LLWS IN THE TAFS ISN/T QUITE AS VIGOROUS AS THE MODELS
SUGGEST.

THE FRONT TO OUR NORTHWEST WILL CONTINUE ITS ADVANCEMENT AND WILL
CROSS THE TAF SITES 21Z-23Z. THE FRONT IS STARVED FOR MOISTURE WITH
LEX STANDING THE BEST SHOT AT PRECIPITATION...BUT EVEN THERE THE
CHANCE OF ANYTHING MORE THAN SPRINKLES IS VERY SLIM. SO...WILL HAVE
DRY VFR CONDITIONS FOR THE ENTIRE TAF PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...JA
LONG TERM...AL
AVIATION...13
Hazardous weather outlook, Jan 31, 2:15 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EST SAT JAN 31 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
315 PM EST (215 PM CST) SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WEAK COLD FRONT WILL PASS THROUGH THE REGION SUNDAY NIGHT INTO
MONDAY...WHERE A RAIN/SNOW MIX WILL DEVELOP SUNDAY NIGHT...AND WILL
CHANGEOVER TO LIGHT SNOW OVER THE BLUEGRASS EARLY MONDAY. LIGHT SNOW
ACCUMULATIONS OF A HALF INCH OR LESS WILL BE POSSIBLE EAST OF A LINE
FROM FRANKFORT TO BOWLING GREEN.

MOIST AND COLD NORTHWEST FLOW WILL THEN BRING A CHANCE FOR SCATTERED
LIGHT SNOW SHOWERS FROM LATE MONDAY THROUGH EARLY WEDNESDAY...WITH
THE BEST CHANCE OCCURING OVER THE NORTHERN BLUEGRASS DURING THIS
TIME FRAME. AT THIS TIME THE MOST LIKELY PERIOD FOR MINOR SNOW
ACCUMULATIONS WILL BE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AL

In the hours before

Special weather statement, Jan 31, 8:35 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
935 PM EST SAT JAN 31 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-010600-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND
935 PM EST SAT JAN 31 2009 /835 PM CST SAT JAN 31 2009/

...FALLING ICE DUE TO MELTING IS CAUSING A POTENTIALLY HAZARDOUS
SITUATION...

TEMPERATURES WILL REMAIN ABOVE FREEZING TONIGHT AND WILL CAUSE ICE
THAT HAS ACCUMULATED ON BUILDINGS...POWER LINES...AND TREES TO
CONTINUE TO MELT. AS A RESULT...LARGE PIECES OF ICE WILL FALL TO
THE GROUND. THE MELTING AND FALLING OF ICE CAN ALSO CAUSE TREES
AND POWER LINES TO SPRING BACK QUICKLY.

IF WORKING OUTDOORS...BE AWARE THAT FALLING ICE CAN BE A SERIOUS
HAZARD. USE CAUTION IF WORKING UNDER TREES...POWER LINES...AND
BUILDINGS.

FALLING ICE CAN ALSO BE HAZARDOUS WHILE DRIVING. USE CAUTION IF
DRIVING ALONG TREE LINED ROADWAYS AS FALLING ICE COULD CAUSE
DAMAGE TO CARS AND WINDSHIELDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Butler

When
February 1, 12:00 AM CST to February 3, 4:30 PM CST
Where
Butler County, Rochester to 1.56 mi NNW of Rochester
Cause
Heavy Rain / Snow Melt
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
37.220, -86.900

The Green River at Rochester began flooding on January 29th at 0600 and stayed above flood stage, which is 17 feet, until February 3rd at 1630. The river crested at 20.4 feet, 3.4 feet above flood stage, on February 1st at 1200.

Flood, Butler

When
February 1, 12:00 AM CST to 8:45 AM CST
Where
Butler County, Woodbury to 2.29 mi NNE of Woodbury
Cause
Heavy Rain / Snow Melt
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
37.180, -86.650

The Green River at Woodbury began flooding on January 30th at 0410. The river crested on January 30th at 1200 at 39.0 feet, 6 feet above flood stage, and remained above flood stage until February 2nd at 0845.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155679, 155682.